Blizzard, Central Washington
- When
- February 12, 7:00 PM EST to 11:50 PM EST
- Where
- Central Washington forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Intense low pressure tracking just east of the Gulf of Maine to Nova Scotia brought heavy snow and strong winds to the region. Snowfall rates of 1 to 2 inches per hour were reported at times along the coast.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
Intense low pressure tracking just east of the Gulf of Maine to Nova Scotia brought heavy snow and strong winds to the region. Snowfall rates of 1 to 2 inches per hour were reported at times along the coast. The heavy snow and sustained winds of 30 to 40 mph...with gusts to 45 mph...combined to produce near zero visibilities in whiteout conditions along with extensive blowing and drifting snow. Blizzard conditions were reported across coastal portions of Hancock and Washington counties along with central Washington county. Storm snow totals ranged from 10 to 16 inches across coastal Washington County...with 6 to 10 inches reported across coastal Hancock county and central Washington county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 12, 3:18 PM EST, 3 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 318 PM EST SUN FEB 12 2006 .SYNOPSIS...LOW PRESSURE INTENSIFYING OFF THE NEW ENGLAND COAST WILL TRACK EAST-NORTHEAST TO A POSITION EAST OF NOVA SCOTIA BY MONDAY MORNING. THIS SHOULD END ACCUMULATING SNOWFALL WEST TO EAST ACROSS THE REGION. WEAK HIGH PRESSURE WILL BUILD OVER THE REGION MONDAY NIGHT...THEN WEAK LOW FROM SOUTHERN QUEBEC WILL BRING SCATTERED SNOW SHOWERS ON TUESDAY. AFTER ANOTHER BRIEF BREAK TUESDAY EVENING...ANOTHER LOW FROM CENTRAL CANADA WILL BRING A CHANCE OF SNOW TO THE REGION ON WEDNESDAY. STRONGER LOW PRESSURE TRACKING NORTHEAST TOWARD THE SAINT LAWRENCE VALLEY FROM THE MIDWEST COULD BRING MILDER TEMPERATURES AND MIXED PRECIPITATION THE REGION LATE IN THE WEEK. && .SHORT TERM (TONIGHT THROUGH TUESDAY)... WE MADE NO CHGS TO CURRENT WINTER HEADLINES. WILL MONITOR N EDGE OF WARNING AREA (ZONES 5 AND 31) FOR THE POSSIBILITY OF SN ADVS...BUT FOR NOW...GIVEN THE PROGGED SHARP CUT-OFF OF DYNAMICS AND LIQUID EQUIVALENT N OF THE WARNING AREA...AND THE LACK OF REPORTED SNFL TO JUSTIFY...WILL HOLD OFF ON ADVS FOR THESE ZONES ATTM. ACCUMULATING SN SHOULD BEGIN TO WIND DOWN PRETTY QUICKLY AFT 03Z TNGT...AS THE MID LVL LOW MOVES E TOWARD NOVA SCOTIA...TAKING THE DEFORMATION BAND WITH IT. AFT A BREAK MON INTO MON EVE...A WEAK S/WV IN ZONAL FLOW ALF WILL BRING ANOTHER CHC OF SN SHWRS ON TUE...WITH LOCALIZED ACCUMULATIONS OF AROUND AN INCH. TEMPS WILL MODIFY SOMEWHAT MON...BUT COLDER ARCTIC AIR WILL BRIEFLY FOLLOW THE S/WV ON TUE. WENT WITH THE GFS FOR POP AND CLDS AND USED A BLEND OF GFS AND NAM FOR WINDS THRU TUE. FOR HI/LOW TEMPS THRU TUE...MODIFIED BLENDED MOS GUIDANCE. && .LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)... WEAK LOW PRESSURE MOVES ACROSS NEW ENGLAND LATE WEDNESDAY INTO WEDNESDAY EVENING. THIS WILL BE FOLLOW BY A STRONG LOW APPROACHING FROM THE SOUTHWEST THURSDAY. BASED ON 06Z GFS...THIS LOW EXPECTED TO MOVE TO WEST OF STATE ALLOWING CHANGE TO RAIN FOR BRIEF PERIOD FRIDAY. EXPECT GENERALLY NORTHWEST FLOW BEHIND THIS SYSTEM. HAVE INITIALIZED GRIDS WITH HPC DATA THEN MADE MANUAL MODIFICATIONS BASE ON 06Z GFS...MAINLY HAVE RAISED TEMPERATURES FOR FRIDAY AND LOWERED TEMPERATURE MINS FOR FRIDAY NIGHT. HAVE ALSO MANUALLY MODIFIED SKY AND POPS. FOR TUESDAY NIGHT INTO WEDNESDAY HAVE USED MAV/MET MOS FOR LAND TEMPERATURES AND WINDS. FOR QPF HAVE USED A 50/50 BLEND OF GFS AND NAM12. FOR SNOW AMOUNTS HAVE USED SNOW RATIO TOOL BASED ON NAM. && .AVIATION... IFR CONDITIONS WILL CONT WITH HEAVIER STEADY SN...OTHERWISE MVFR TO VFR CONDITIONS WILL PREVAIL THRU THIS EVE...WITH ALL SITES GRADUALLY IMPROVING TO VFR BY MON MORN. && .MARINE... WILL CONT GALE TNGT...WITH THE GRADIENT RELAXING ENOUGH FOR WINDS TO DROP INTO THE SCA RANGE BY TUE MORN. SHORT FETCH OFF THE MAINLAND IS LIMITING WV HTS GIVEN CURRENT STRONG WIND SPEEDS. SCA SEAS SHOULD PERSIST INTO TUE LONG AFT WINDS SUBSIDE BELWO SCA RANGE. HAVE INITIALIZED SEA GRIDS WITH WNA WAVE WATCH III. HAVE RAISED SEAS AS CURRENT OBSERVATIONS AND FORECASTED WINDS HIGHER THAN WAVE MODEL WINDS. EXPECT SOUTHERLY SWELL COMPONENT MONDAY INTO TUESDAY ALONG WITH SOUTHWEST WIND WAVE COMPONENT. WAVE MODEL SEEMS TO HANDLE THIS WELL SO HAVE NOT MADE ANY CHANGES. IN LONG TERM HAVE BASED WIND FORECAST ON HPC/GFS WHICH MATCHES WELL WITH WAVE MODEL. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...BLIZZARD WARNING FOR MEZ017-029-030 UNTIL 3 AM MONDAY. ...WINTER STORM WARNING FOR MEZ011-015-016-032 UNTIL 3 AM MONDAY. ...WINTER WEATHER ADVISORY FOR MEZ006 UNTIL 3 AM MONDAY. MARINE...GALE WARNING FOR ANZ050 UNTIL 3 AM MONDAY. && SHORT TERM/MARINE...VJN LONG TERM/MARINE...MIGNONE AVIATION...WOLFE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 532 AM EST SUN FEB 12 2006 ANZ050-MEZ001>006-010-011-015>017-029>032-131045- COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 532 AM EST SUN FEB 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE. .DAY ONE...TODAY AND TONIGHT LOW PRESSURE WILL TRACK NORTHEAST FROM THE MID ATLANTIC REGION TODAY AND INTENSIFY AS IT MOVES ACROSS THE SOUTH SHORE OF NOVA SCOTIA LATE TONIGHT. SNOW ASSOCIATED WITH THIS SYSTEM WILL OVERSPREAD DOWNEAST MAINE THIS MORNING. A BLIZZARD WARNING IS IN EFFECT FOR COASTAL HANCOCK...AS WELL AS CENTRAL AND COASTAL WASHINGTON COUNTY. A WINTER STORM WARNING IS IN EFFECT FOR CENTRAL AND SOUTHERN PENOBSCOT COUNTY...AS WELL AS INTERIOR HANCOCK AND NORTHERN WASHINGTON COUNTY. IN ADDITION...A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEAST AROOSTOOK COUNTY. PLEASE REFER TO THE WINTER WEATHER MESSAGE /PWMWSWCAR/ ISSUED BY THIS OFFICE FOR MORE DETAILED INFORMATION REGARDING THE AFOREMENTIONED WARNINGS AND ADVISORY. A GALE WARNING IS IN EFFECT FOR THE COASTAL WATERS FROM EASTPORT TO STONINGTON MAINE THROUGH LATE TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT SNOWFALL AND REPORTS OF HIGH WINDS TO THE NATIONAL WEATHER SERVICE IN CARIBOU. DUDA
The national radar mosaic for the moment the first event began.
3 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, February 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492452, 5492453, 5492454.